Generalization of Perfect Electromagnetic Conductor Boundary

Ismo V. Lindell*, Ari Sihvola

*Corresponding author for this work

Research output: Contribution to journalArticleScientificpeer-review

24 Downloads (Pure)

Abstract

Certain classes of electromagnetic boundaries satisfying linear and local boundary conditions can be defined in terms of the dispersion equation of waves matched to the boundary. A single plane wave is matched to the boundary when it satisfies the boundary conditions identically. The wave vector of a matched wave is a solution of a dispersion equation characteristic to the boundary. The equation is of the second order, in general. Conditions for the boundary are studied under which the dispersion equation is reduced to one of the first order or to an identity, whence it is satisfied for any wave vector of the plane wave. It is shown that boundaries associated with a dispersion equation of the first order, form a natural generalization of the class of perfect electromagnetic conductor (PEMC) boundaries. As a consequence, the novel class is labeled as that of generalized PEMC (GPEMC) boundaries. In another case, boundaries for which there is no dispersion equation (NDE) for the matched wave (because it is an identity) are labeled as NDE boundaries. They are shown to be special cases of GPEMC boundaries. Reflection of the general plane wave from the GPEMC boundary is considered and an analytic expression for the reflection dyadic is found. Some numerical examples on its application are presented for visualization.

Original languageEnglish
Pages (from-to)7406-7413
Number of pages8
JournalIEEE Transactions on Antennas and Propagation
Volume68
Issue number11
DOIs
Publication statusPublished - Nov 2020
MoE publication typeA1 Journal article-refereed

Keywords

  • Boundary conditions
  • electromagnetic theory
  • ARTIFICIALLY SOFT
  • HARD SURFACES
  • PEMC BOUNDARY
  • REALIZATION
  • SCATTERING

Cite this